Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 24, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 10, 2013, 7:20 PM EDT for Jackson County, Rockcastle County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2013, 7:20 PM EDT (23:20 UTC)
- Expired
- Aug 10, 2013, 11:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
098 WGUS53 KJKL 102320 FFWJKL KYC109-203-110330- /O.NEW.KJKL.FF.W.0024.130810T2320Z-130811T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 720 PM EDT SAT AUG 10 2013 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY... EAST CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 1130 PM EDT * AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAD FALLEN A PORTION OF THE WARNED AREA. AN ADDITIONAL AN INCH OF RAINFALL IS STILL POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MCKEE...ATKINSTOWN...BRADSHAW...BUMMER...CLIMAX...COLLINGSWORTH... COOKSBURG...DISPUTANTA...DUDLEY STATION...EGLON...FLAT ROCK... GOOCHLAND...GRAY HAWK...HUMMEL...HURLEY...JOHNETTA...LOAM... ORLANDO...ROBINET...SANDGAP...SHOP BRANCH...THREELINKS AND WANETA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3749 8399 3738 8392 3736 8429 3749 8430 $$ KAS
2 follow-up statements
897 WGUS73 KJKL 110023 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 823 PM EDT SAT AUG 10 2013 KYC109-203-110330- /O.CON.KJKL.FF.W.0024.000000T0000Z-130811T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON KY-ROCKCASTLE KY- 823 PM EDT SAT AUG 10 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL ROCKCASTLE AND CENTRAL JACKSON COUNTIES UNTIL 1130 PM EDT... AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE STILL MOVING ACROSS THE WARNED AREA. RADAR ESTIMATES INDICATE THAT AS MUCH AS TWO INCHES OF RAIN HAS FALLEN ACROSS THE AREA....AND UP TO AN ADDITIONAL INCH WILL BE POSSIBLE IN SPOTS OVER THE NEXT COUPLE OF HOURS AS MORE THUNDERSTORMS PASS THROUGH THE AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... MCKEE...ATKINSTOWN...BRADSHAW...BUMMER...CLIMAX...COLLINGSWORTH... COOKSBURG...DISPUTANTA...DUDLEY STATION...EGLON...FLAT ROCK... GOOCHLAND...GRAY HAWK...HUMMEL...HURLEY...JOHNETTA...LOAM... ORLANDO...ROBINET...SANDGAP...SHOP BRANCH...THREELINKS AND WANETA. AT 805 PM EDT...JACKSON COUNTY DISPATCH DID REPORT SOME URBAN FLOODING ALONG MCCAMMON RIDGE ROAD IN MCKEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3749 8399 3738 8392 3736 8429 3749 8430 $$ RAY
485 WGUS73 KJKL 110326 RRA FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1126 PM EDT SAT AUG 10 2013 KYC109-203-110342- /O.EXP.KJKL.FF.W.0024.000000T0000Z-130811T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON KY-ROCKCASTLE KY- 1126 PM EDT SAT AUG 10 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL ROCKCASTLE AND CENTRAL JACKSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 1130 PM EDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3749 8399 3738 8392 3736 8429 3749 8430 $$ KAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:00 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 10, 4:00 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT SAT AUG 10 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 400 PM EDT SAT AUG 10 2013 MODELS HAVE NOT HANDLED DETAILS OF PRECIP VERY WELL IN RECENT DAYS...AND THERE DOES NOT APPEAR TO BE VERY GOOD AGREEMENT FOR THE SHORT TERM SECTION OF THE NEW FORECAST EITHER. FEATURES ARE WEAK...AND THE ATMOSPHERE IS VERY MOIST AND NOT NEEDING MUCH TO SET OFF CONVECTION. HAVE GENERALLY FOLLOWED THE SREF FOR A PATTERN. WILL NEED TO WATCH FOR CONVECTIVE DEVELOPMENT OR HINTS OF MODEL AGREEMENT TO HONE IN ON PERIODS OF HIGHER OR LOWER POPS AS TIME GOES BY. THE GENERAL CONSENSUS IS FOR POPS TO LOWER FROM NORTH TO SOUTH AS TIME GOES BY...BUT WITH A DIURNAL TREND SHOWING UP ALSO. LOCALLY HEAVY RAINFALL CAN NOT BE RULED OUT...BUT IS ANY FLOODING WOULD BE VERY ISOLATED AND CONFIDENCE IS FAR TOO LOW FOR AN FFA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 400 PM EDT SAT AUG 10 2013 THE WERE ONCE AGAIN IN GOOD AGREEMENT REGARDING THE EXTENDED PORTION OF THE FORECAST. BOTH THE GFS AND ECMWF MODELS WERE DEPICTING A LARGE EASTERN CANADIAN TROUGH...A SOUTHEASTERN CONUS RIDGE...AND WESTERN CONUS TROUGHING. THE PERIOD WILL BEGIN WITH INCREASING RAIN CHANCES ACROSS THE TENNESSEE VALLEY...AS SOUTHWEST FLOW ALONG THE WESTERN PERIPHERY OF THE RIDGE INTERACTS WITH THE CONVERGENCE ALONG AND AHEAD OF THE APPROACHING FRONT. WARM MOIST AIR OFF THE GULF OF MEXICO WILL FEED INTO THE AS THE FRONT APPROACHES...THEREBY LEADING TO INCREASING RAIN CHANCES ACROSS THE AREA. THE BEST CHANCES FOR RAIN WILL OCCUR ON TUESDAY AS THE APPROACHING FRONT INTERACTS WITH THE MOUNTAINS...WHICH WILL INCREASE LIFT OF THE MOIST AIR AHEAD OF THE FRONT. INCREASED PRECIPITATION CHANCES FOR TUESDAY BASED ON THIS...WITH LIKELY POPS IN PLACE ACROSS MOST OF THE FORECAST AREA. THE RAIN IS EXPECTED TO TAPER OFF TUESDAY NIGHT...WITH A DRY PERIOD WEDNESDAY AND WEDNESDAY NIGHT BETWEEN SYSTEMS AS A RIDGE OF CANADIAN HIGH PRESSURE MOVES INTO THE AREA FROM THE NORTH. A SERIES OF UPPER LEVEL DISTURBANCES IS THEN FORECAST TO MOVE OUT OF THE TENNESSEE VALLEY REGION AND UP THE SPINE OF THE APPALACHIAN MOUNTAINS FROM THURSDAY ONWARD. THERE IS A BIT OF UNCERTAINTY AS TO EXACTLY HOW MUCH MOISTURE WILL BE AVAILABLE FOR THESE SYSTEMS TO WORK WITH...SO POPS WERE KEPT IN THE SLIGHT CHANCE TO CHANCE CATEGORY ACROSS THE BOARD. TEMPERATURES THROUGHOUT THE PERIOD WILL LIKELY RUN SLIGHTLY BELOW NORMAL FOR THE MAJORITY OF THE EXTENDED...PARTICULARLY AFTER THE FRONT EXITS THE AREA. MONDAY WILL BE THE WARMEST DAY...WITH HIGHS FORECAST TO TOP OUT IN THE MID 80S. THE REST OF THE WEEK WILL FEATURE HIGHS IN THE UPPER 70S TO AROUND 80 DEGREES. OVERNIGHT LOWS WILL START OUT IN THE MID TO UPPER 60S...BEFORE READINGS BOTTOM OUT AROUND 60 BEHIND THE FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 250 PM EDT SAT AUG 10 2013 CONDITIONS WERE LARGELY VFR AT THE START OF THE PERIOD...BUT THERE WAS SOME LOCALIZED MVFR IN SHOWERS AND THUNDERSTORMS. THIS WILL PERSIST INTO THE EVENING. LATE TONIGHT A DETERIORATION TO IFR IS FORECAST...BUT THE CONFIDENCE FACTOR ON TIMING AND EXTENT IS NOT HIGH. AN IMPROVEMENT TO VFR SHOULD TAKE PLACE BY LATE MORNING ON SUNDAY. SHOWERS WILL BE POSSIBLE AT JUST ABOUT ANY POINT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Aug 10, 4:47 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 447 PM EDT SAT AUG 10 2013 KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-111100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK... WEST LIBERTY...CAMPTON...BEATTYVILLE 447 PM EDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A PARTICULAR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ080-084>088-107-109-110-112>120-111100- LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD- BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ... PIKEVILLE 447 PM EDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A PARTICULAR LOCATION. THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT...AND ALSO AT TIMES WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Local storm report, Aug 10, 1:47 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
147 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 2 ESE STRUNK 36.62N 84.40W
08/10/2013 M4.90 INCH MCCREARY KY TRAINED SPOTTER
4.9 INCHES OF RAINFALL MEASURED BETWEEN NOON AND 135 PM
AT MARSHES CREEK.
&&
TBREWERLocal storm report, Aug 10, 1:50 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD STRUNK 36.63N 84.43W
08/10/2013 MCCREARY KY 911 CALL CENTER
THE FOLLOWING ROADS WERE IMPASSIBLE AND WERE BEING CLOSED
BY THE FIRE DEPT.- EAST HIGHWAY 1416 AT WOODS HILL, MARSH
CREEK BAPTIST CHURCH ROAD, HAYS CREEK ROAD AND ALL SIDE
ROADS LEADING OFF FROM HAYS CREEK ROAD.
&&
TBREWERLocal storm report, Aug 10, 2:11 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM FLASH FLOOD STRUNK 36.63N 84.43W
08/10/2013 MCCREARY KY EMERGENCY MNGR
WATER IN STRUCTURE ON CORDELL FLATS ROAD. ED MEADOWS ROAD
IS IMPASSABLE. ROADS ARE UNDER WATER AT THE INTERSECTION
OF LUM STRUNK ROAD AND KY HWY 1470. APPROXIMATELY 15
HOUSE IN THE CORDELL FLATS COMMUNITY HAVE BEEN AFFECTED.
THE MARSH CREEK CHURCH IS FLOODED.
&&
TBREWERSpecial weather statement, Aug 10, 7:16 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 716 PM EDT SAT AUG 10 2013 KYZ111-112-114-115-102345- OWSLEY-PERRY-LEE-BREATHITT- 716 PM EDT SAT AUG 10 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 745 PM EDT SATURDAY EVENING... OWSLEY... NORTH CENTRAL PERRY... SOUTHEASTERN LEE AND WESTERN BREATHITT. AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCOVILLE...OR NEAR BOONEVILLE...MOVING SOUTHEAST AT 25 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:41 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 6 hr |
| Aug 9, 9:05 PM EDT | Areal Flood Advisory | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 9, 9:28 PM EDT | Flash Flood Warning | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 10, 1:45 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 4:10 AM EDT | Flash Flood Watch | JKL | Fleming | 4 hr |
| Aug 10, 4:19 AM EDT | Flash Flood Warning | JKL | Fleming | 6 hr |
| Aug 10, 7:17 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin | 3 hr |
| Aug 10, 7:20 AM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Aug 10, 7:39 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 12:54 PM EDT | Areal Flood Advisory | JKL | McCreary | 2 hr |
| Aug 10, 1:22 PM EDT | Flash Flood Warning | JKL | McCreary | 3 hr |
| Aug 10, 6:17 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee | 3 hr |
| Aug 10, 6:32 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley, Rockcastle | 3 hr |
| Aug 10, 6:36 PM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Menifee, Morgan, Wolfe | 3 hr |
| Aug 10, 6:53 PM EDT | Flash Flood Warning | JKL | Estill, Jackson, Lee | 4 hr |
| Aug 10, 7:11 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Aug 10, 7:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin | 3 hr |
| Aug 10, 7:37 PM EDT | Flash Flood Warning | JKL | Jackson, Lee, Owsley | 4 hr |
| Aug 10, 7:58 PM EDT | Flash Flood Warning | JKL | Magoffin | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.